Radiotherapy to the prostate gland can cause diarrhoea, and irritation and pain in the anal area.
You might get diarrhoea during radiotherapy and for some time afterwards. This can be unpleasant and tiring and may put you off wanting to have sex. Your doctor can arrange for you to have some anti diarrhoeal medicine.
Your doctor might suggest changing your diet if diarrhoea is a long term problem. Radiotherapy damage to the bowel might mean that you can't cope with as much fibre as you used to. So you could try low fibre cereals, white bread instead of brown and tinned fruit instead of fresh fruit. Ask your doctor if you can see a dietitian to get some advice.
Sore anal area
The skin around the outside of the anus might be sore because of diarrhoea. The anal area may become generally more sensitive and prone to irritation. If you are used to having anal sex and you are the receiving partner, this can be painful. You might want to avoid anal play or sex until this side effect improves. Things usually improve a few weeks after treatment has finished. But it could take longer.
It might help to think of other ways to enjoy sex and be close with a partner.
When you decide to try anal sex again, it might help if your partner uses extra lubrication . You could try water soluble lubricants or silicone based. Ask your pharmacist about the different products. Don’t use oil based lubricants, these could irritate the area further. It might be more comfortable if your partner wears a condom.
Some men might have more long term problems with anal irritation and discomfort. This is due to the radiotherapy causing inflammation around the back passage (rectum). It’s called proctitis. You can have a feeling of wanting to strain whether or not you actually need to pass a bowel movement. You might have a slimy mucous discharge or bleeding from your back passage.
Talk to your cancer specialist if you have proctitis. Treatments such as steroid suppositories may be able to reduce the inflammation.
You might leak some poo. This usually settles down a few weeks after radiotherapy finishes. But it can be a long term side effect for some. This can be very embarrassing and put you off any kind of sexual contact. If this problem continues, talk to your GP or specialist. They might refer you to a doctor who specialises in the long term side effects of radiotherapy to the pelvic area (which includes the prostate).